Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 200, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 13, 2016, 9:36 AM CDT for 4 counties in Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 9:36 AM CDT (14:36 UTC)
- Expired
- Jul 13, 2016, 10:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Douglas County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:41 AM CDT | HAIL 1 | 2 E Berryton, KS | |
| Jul 13, 10:02 AM CDT | TSTM WND DMG | 11 N Lawrence, KS | 4 INCH DIAMETER LIMBS SNAPPED AT THE INTERSECTION OF 54TH AND WASHINGTON RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 8:07 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 2.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1665 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
808
WUUS53 KTOP 131436
SVRTOP
KSC045-087-139-177-131515-
/O.NEW.KTOP.SV.W.0200.160713T1436Z-160713T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
936 AM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
JEFFERSON COUNTY IN NORTHEASTERN KANSAS...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
EXTREME NORTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1015 AM CDT
* AT 934 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DENISON TO NEAR RICHLAND...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCE...BALDWIN CITY...VALLEY FALLS...OSKALOOSA...TECUMSEH...
EUDORA...RICHLAND...PERRY...MCLOUTH...MERIDEN...OZAWKIE...
NORTONVILLE...LECOMPTON...CLINTON...WINCHESTER...LONE STAR...
PLEASANT GROVE...WILLIAMSTOWN...GLOBE AND VINLAND.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 183 AND 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS JACKSON AND POTTAWATOMIE COUNTIES. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3874 9534 3881 9564 3907 9560 3942 9559
3942 9518 3897 9519 3896 9518 3898 9516
3895 9509 3898 9508 3899 9506 3874 9506
TIME...MOT...LOC 1434Z 280DEG 62KT 3939 9561 3887 9562
HAIL...0.88IN
WIND...70MPH
$$1 follow-up statement
278
WWUS53 KTOP 131514
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1014 AM CDT WED JUL 13 2016
KSC045-087-131523-
/O.EXP.KTOP.SV.W.0200.000000T0000Z-160713T1515Z/
JEFFERSON-DOUGLAS-
1014 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON AND DOUGLAS COUNTIES
WILL EXPIRE AT 1015 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHEASTERN AND EAST CENTRAL KANSAS.
LAT...LON 3874 9534 3878 9550 3905 9550 3942 9548
3942 9518 3897 9519 3896 9518 3898 9516
3895 9509 3898 9508 3899 9506 3874 9506
TIME...MOT...LOC 1508Z 280DEG 62KT 3932 9524 3880 9525
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:42 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 13, 6:42 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 642 AM CDT WED JUL 13 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 301 AM CDT WED JUL 13 2016 A complex of storms was located across northeast CO and northwest KS early this morning. This complex of thunderstorms will begin to forward propagate to the east and southeast along a deeper moisture and instability axis that extends from south central KS and northwest OK, northwest into northeast CO. If this complex of storms becomes severe with damaging wind gusts as it moves southeast across west central KS it may move into the southwest and southern counties of the CWA after 12Z with the potential for severe wind gusts and heavy rainfall generally south of I-70. The 00Z Nam model keeps the complex southwest and south of the CWA during the morning hours. The WRF solutions move the complex of storms across the southwest counties after 12Z, then across the southern counties of the CWA through the mid and late morning hours. The GFS moves the complex due east across southern NE which clips the northern counties of the CWA. The experimental HRRR moves the complex of storms east along and just south of I-70 from 12Z through 17Z. The best chance for strong to severe winds from this complex of thunderstorms will be along and south of the nearly stationary outflow boundary which extends along I-35 from south of KC, west-southwest to north of Emporia, then due west. south of Salina, to north of Great Bend. If this boundary drifts northward then there may be more of chance for stronger winds up to I-70. Also, during the mid morning hours across east central KS the boundary layer may mix deep enough with steep lapse rates from 850mb to the surface for stronger winds aloft to be entrained to the surface, if the complex of storms maintains it intensity as it shifts east-southeast across the southern counties of the CWA. Wednesday afternoon through Tonight, the complex of storms will move east-southeast across western MO. The outflow boundary may push south of the CWA but should wash out across southeast KS. A weak front will push southeast across the CWA and thunderstorms may redevelop along and south of the weak surface front. The WRF and experimental HRRR solutions show the surface outflow boundary maintaining itself through the afternoon hours along and southeast of I-35 where a line of storms or a complex of storms will develop and push southeast of the CWA during the early to mid evening hours. The NAM and GFS develop thunderstorms farther north across northeast KS along the front during the afternoon hours, then forms a complex of thunderstorms that tracks southward across east central KS during the evening hours. At this time, I'm leaning more towards the meso scale models. Any complex of thunderstorms may produce severe wind gusts and heavy rainfall. Initial isolated to scattered thunderstorm development may produce large hail. The NAM model increases MLCAPE to over 5,000 J/KG this afternoon, which may be a bit over done but if we see insolation this afternoon with dewpoints in the mid 70s, we could see MLCAPES in the 3,000 to 4,000 J/KG range. It will depends on where the storms develop to which areas will have the best chances for severe thunderstorms during the afternoon and evening hours. Highs Today will depend on the track and timing of the mid and late morning thunderstorm complex and if the cloud cover will scatter out during the afternoon hours. If we see insolation this afternoon most areas could see lower to mid 90s. If the thunderstorm complex moves across the southern counties a few hours slower then east central KS may keep cloud cover through the afternoon hours and highs may only reach the mid and upper 80s. I think we will see break in the cloud cover later this afternoon and have went with highs in the lower 90s across the eastern and northern counties with mid 90s across the southeast counties of the CWA. .LONG TERM...(Thursday through Tuesday) Issued at 301 AM CDT WED JUL 13 2016 Tomorrow the lingering frontal boundary should be located somewhere in east central or southeast KS. The consensus is that it may be located just south of the forecast area especially with storm outflows pushing southward and reinforcing the boundary near the OK/KS state line. The 12 km NAM is aggressive with developing an MCS within the upslope flow over the high plains, and moving that MCS along this boundary during the day Thursday. The WRF solutions develop diurnal storms along the boundary in southeast KS. The other larger scale models do not support this MC, and instead show isolated to scattered storms developing late afternoon due to peak heating and low level convergence similar to the WRF. There is a chance this activity remains further south depending on the boundary location. Given the uncertainty with morning showers and storms it is difficult to determine if the environment will become favorable for strong to severe storms Thursday afternoon. Instability if realized should support a damaging wind threat and possibly hail. An MCS during the afternoon would pose a wind threat as well. A shortwave may also move across KS in the late evening into the overnight and possibly support an MCS that could clip the far southern forecast area. The track of this wave keeps gradually shifting southward. Northwest flow aloft continues with subtle waves moving over the region. Return flow will develop across the area bringing moisture back northward. This pattern will favor possible MCSs especially during the overnight with the strengthening of the low level jet. This scenario may occur Friday night, but is too far out to nail down exact timing and location. Mid level ridge begins to build over KS, which pushes the storm track further north. One more cold front may try to reach northern KS Sunday night and Monday, but may only bring a small chances for storms to the area. Beyond that looks rather dry and hot as the ridge centers overhead into late week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 633 AM CDT WED JUL 13 2016 A complex of thunderstorms across portions of central KS will continue moving east down the I-70 corridor throughout the morning hours. Introduce VCTS at 13Z and TSRA at 14Z for the Manhattan terminal. TSRA activity is expected to arrive at the Topeka terminals near 15Z with VCTS possible after 14Z. Winds are expected to shift to a northerly direction during the thunderstorm activity with gusts 35+ knots. Thunderstorm activity should exit MHK by 17Z and by 18Z at the Topeka terminals. Another round of thunderstorm are possible this evening into the overnight. Will continue to refine timing on those thunderstorms in future outlooks. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Sanders AVIATION...Baerg
Hazardous weather outlook, Jul 13, 3:16 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 316 AM CDT WED JUL 13 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-140830- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 316 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A COMPLEX OF STRONG TO SEVERE STORMS COULD MOVE THROUGH CENTRAL AND EAST CENTRAL KANSAS LATE MORNING AND EARLY AFTERNOON. THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS IS AGAIN POSSIBLE THIS AFTERNOON AND EVENING MAINLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN THREAT THROUGH OUT THE DAY WILL BE DAMAGING WIND AND POSSIBLY HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS ANOTHER SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 35. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jul 13, 8:58 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM TSTM WND GST 8 SW WAMEGO 39.11N 96.39W
07/13/2016 E60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
BAERGLocal storm report, Jul 13, 9:09 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM TSTM WND GST WAMEGO 39.20N 96.31W
07/13/2016 E60 MPH POTTAWATOMIE KS EMERGENCY MNGR
&&Local storm report, Jul 13, 9:10 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
910 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM HAIL WAMEGO 39.20N 96.31W
07/13/2016 E0.88 INCH POTTAWATOMIE KS EMERGENCY MNGR
&&Local storm report, Jul 13, 9:20 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
920 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND GST S BELVUE 39.22N 96.18W
07/13/2016 E65 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
BAERGLocal storm report, Jul 13, 9:22 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
922 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM TSTM WND DMG OLSBURG 39.43N 96.62W
07/13/2016 POTTAWATOMIE KS EMERGENCY MNGR
NUMEROUS TREES 2 FEET IN DIAMETER ARE UPROOTED.
&&
BAERGLocal storm report, Jul 13, 9:30 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
930 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM TSTM WND GST NE CIRCLEVILLE 39.51N 95.86W
07/13/2016 E60 MPH JACKSON KS TRAINED SPOTTER
TREE LIMBS ALSO COMING DOWN
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:49 PM CDT | Special Weather Statement | TOP | Osage | 26 min |
| Jul 13, 7:01 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 44 min |
| Jul 13, 7:42 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 48 min |
| Jul 13, 8:10 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 50 min |
| Jul 13, 8:48 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 42 min |
| Jul 13, 8:54 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Riley, Shawnee, Wabaunsee | 66 min |
| Jul 13, 9:26 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 49 min |
| Jul 13, 12:15 PM CDT | Special Weather Statement | TOP | Douglas | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.